Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS Blacksburg, VA

July 4, 2006Bland County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2006, 2:41 PM EDT for Bland County, Virginia; Mercer County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2006, 2:41 PM EDT (18:41 UTC)
Expired
Jul 4, 2006, 3:34 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bland County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 4, 2:40 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT TUE JUL 4 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...

NICE THETA-E/INSTABILITY BOUNDARY LINED UP FROM KY THROUGH SRN VA
ATTM...WITH TSRA FIRING ALONG IT. MORE CONVECTION ALONG THE FRONT
ACROSS THE OHIO VALLEY. WILL BE FOLLOWING CLOSE TO THE NAM
SOLUTION...EXCEPT FOR ABOUT 3-6 HOURS SLOWER THAN NAM IN CLEARING
THINGS OUT THURSDAY.

WITH THAT IN MIND...BEST LIFT WILL BE ACROSS THE WEST
TONIGHT...SPREADING NORTHEAST INTO THE SHD VLY OVERNIGHT. HAVE
RAISED POPS TO CAT IN THE FAR WEST...TO LIKELYS AGAINS THAT.
CONVECTION ONGOING ALONG THETA-E SFC BOUNDARY SHOULD WEAKEN ONCE
THE SUN GOES DOWN...SO THERE COULD BE A LULL IN ACTIVITY OVERNIGHT
BEFORE FRONTAL DYNAMICS COME INTO PLAY.

WED-THU MORNING WILL BE STORMY WITH HEAVY RAIN EXPECTED. WILL BE
ISSUING A FLOOD POTENTIAL OUTLOOK BASED ON THIS.

LOOKS LIKE THINGS SHOULD START CLEARING FROM NW TO SE BY THU AFTN-
THU EVENING...WITH COOLER/DRIER HIGH PRESSURE ARRIVING FRIDAY.

WENT AT OR BELOW MAV MOS ON TEMPS BASED ON MORE CLDS/PRECIP.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

SFC HIGH WILL KEEP THE AREA DRY THROUGH THE WEEKEND AND AT OR BELOW
NORM ON TEMPS...AAS 5H TROUGH REMAINS OVERHEAD. HEIGHTS BEGIN TO
RISE AGAIN EARLY NEXT WEEK...WITH A WEAK FRONT HEADING TOWARD THE
FORECAST AREA IN THE MON NIGHT-TUE TIME FRAME. FOR NOW JUST HAVE LOW
CHANCE/SLIGHT CHANCE OF PRECIP MON NIGHT-TUESDAY...WITH TEMPS
HEATING BACK UP TOWARD JULY NORMS.
&&

.AVIATION...

SURFACE DEW POINTS REMAIN WELL INTO THE 60S. SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...RESULTING IN MVFR TO
IFR VISIBILITIES. ONCE THE STORMS DIMINISH AFTER 03Z TONIGHT EXPECT
MVFR FOG AND HAZE. AS THE SLOW MOVING FRONT APPROACHES THE
AREA...WIDEPSREAD SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE
MOUNTAINS WEDNESDAY MORNING. CEILINGS AND VISIBILITIES WILL BE MVFR
TO IFR WEST OF THE BLUE RIDGE 12-18Z WEDNESDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

WHP/AMS
Hazardous weather outlook, Jul 4, 3:44 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT TUE JUL 4 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION BY WEDNESDAY AND
PERSIST THROUGH WEDNESDAY NIGHT. THIS COULD LEAD TO SIGNIFICANT
RAINFALL OVER PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE
EAST ON WEDNESDAY NIGHT. FLOODING MAY AGAIN BECOME AN ISSUE ON
CREEKS AND STREAMS AS WELL AS MAIN STEM RIVERS INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 1:25 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT TUE JUL 4 2006

VAZ007-009-010-012-041815-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
125 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST VIRGINIA...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF RICHLANDS...OR ABOUT OVER
RAVEN...MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...BANDY AT 130 PM EDT...
CLIFFIELD AND BROADFORD AT 135 PM EDT...ASBERRYS AND TAZEWELL AT 145
PM EDT...MARION AT 150 PM EDT...AND BURKES GARDEN AT 200 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE HALF INCH IN LESS THAN ONE HOUR WITH
THIS STORM. ALSO BE PREPARED FOR WIND GUSTS OF 30 TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 4, 2:04 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT TUE JUL 4 2006

VAZ007-009-010-012-041900-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
204 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS OVER SOUTHWEST VIRGINIA...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTH OF MARION...OR ABOUT
3 MILES SOUTH OF ASBERRYS...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...NEBO AND ATKINS AT 215 PM
EDT...BURKES GARDEN AT 220 PM EDT...THE WYTHEVILLE AIRPORT AT 225 PM
EDT...AND RURAL RETREAT AT 230 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE NEXT
HOUR. THESE STORMS WILL ALSO PRODUCE SMALL HAIL AND WIND GUSTS OF 25
TO 30 MPH.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:19 PM EDTSevere Thunderstorm WarningRNKGiles39 min
Jul 4, 4:11 PM EDTSevere Thunderstorm WarningRNKFranklin64 min
Jul 4, 4:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington32 min
Jul 4, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick58 min
Jul 4, 5:27 PM EDTSevere Thunderstorm WarningRNKFranklin63 min
Jul 4, 5:37 PM EDTSevere Thunderstorm WarningRNKBedford, Pittsylvania53 min
Jul 4, 5:42 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville63 min
Jul 4, 6:03 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick57 min
Jul 4, 6:17 PM EDTFlash Flood WarningRNKCarroll3 hr
Jul 4, 6:30 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville60 min
Jul 4, 6:45 PM EDTSevere Thunderstorm WarningRNKHenry60 min
Jul 4, 7:01 PM EDTSevere Thunderstorm WarningRNKHalifax79 min
Jul 4, 7:09 PM EDTSevere Thunderstorm WarningRNKCharlotte44 min
Jul 4, 7:00 PM EDTSevere Thunderstorm WarningRNKSurry60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.